Louisiana, 2009

Hail and Damaging Winds in Louisiana, June 3, 2009

June 3, 2009 · NWS LCH · 4 events in 2 counties and zones

Scattered strong to severe thunderstorms developed across southwest Louisiana during the afternoon and early evening hours. A few reports of damaging winds and large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered strong to severe thunderstorms developed across southwest Louisiana during the afternoon and early evening hours. A few reports of damaging winds and large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 3, 2:42 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 3, 2:42 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
342 PM CDT WED JUN 3 2009

.DISCUSSION...
OLD MCS BOUNDARY IS KICKING OFF SHOWERS AND THUNDERSTORMS OVER
SOUTHEAST TEXAS WITH STORMS SLOWLY MOVING INTO EXTREME SOUTHWEST
LOUISIANA AT THIS TIME. A FEW SHOWERS WILL LINGER INTO THE LATE
EVENING BEFORE FALLING APART. RAIN COOLED AIR WILL MAKE MORNING
LOWS INTO THE UPPER 60S TO NEAR 70 UNDER CLOUDY SKIES.

TOMORROW...A WEAK COOL FRONT WILL MOVE THROUGH SE TX AND SW LA
DURING THE MORNING HOURS AND THROUGH S-CNTRL LA BY THE AFTERNOON
HOURS. SHOWERS WILL BE ENDING BEHIND THE FRONT.

THIS WEEKEND...COOL MORNINGS STARTING OFF AND WARM DRY FOR THE
AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  70  86  66  89  67 /  40  30  10   0   0
KBPT  69  87  66  89  69 /  30  30  10   0   0
KAEX  69  84  63  89  66 /  40  20  10   0   0
KLFT  70  86  67  88  67 /  40  30  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

K. KUYPER
Hazardous weather outlook, Jun 3, 4:02 AM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
502 AM CDT WED JUN 3 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-041015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
502 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT...ALONG WITH AMPLE MOISTURE OVER THE AREA
AND RESIDUAL OUTFLOW BOUNDARIES FROM CONVECTION WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS MORNING INTO THE
AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL AND/OR
STRONG WINDS THE LIKELIEST THREATS.

EXPECT SHOWERS AND THUNDERSTORMS TO DIMINISH WITH THE LOSS OF
DAYTIME HEATING THIS EVENING...THEN INCREASE AGAIN OVERNIGHT AS
THE FRONT CROSSES THE AREA AND STALLS BRIEFLY NEAR THE COAST.
STORMS TONIGHT ARE NOT EXPECTED TO BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DECREASE FROM NORTHWEST
TO SOUTHEAST THURSDAY AS THE COLD FRONT MOVES THROUGH THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. DRY WEATHER WILL
PREVAIL FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Beauregard

When
June 3, 3:50 PM CST
Where
Beauregard County, 2.37 mi E of De Ridder
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
30.850, -93.240

De Ridder CO-OP Observer reported numerous trees and power lines down three miles east of De Ridder. One house was severely damaged by fallen trees. Widespread power outages were also reported in De Ridder. Estimated wind gusts were around 60 mph.

Hail, St. Landry

When
June 3, 5:31 PM CST
Where
St. Landry County, 2 mi NE of Lawtell
Measured
0.88 in hail
Reported by
Public
Coordinates
30.541, -92.156

The public reported nickel size hail two miles northeast of Lawtell.

Thunderstorm Wind, St. Landry

When
June 3, 6:15 PM CST
Where
St. Landry County, Big Cane
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.820, -92.020

Chatmans Grocery Store in Big Cane reported a tree blown down in a nearby pasture.

Thunderstorm Wind, St. Landry

When
June 3, 6:15 PM CST
Where
St. Landry County, Marrow
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.820, -92.080

The public reported three houses with roof damage and trees blown down in Morrow. Pea size hail and localized flooding were also reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183698, 183695, 183699, 183700.